Document Detail


Neurological events with tumour necrosis factor alpha inhibitors reported to the Food and Drug Administration Adverse Event Reporting System.
MedLine Citation:
PMID:  23802849     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
BACKGROUND: The association between inhibition of tumour necrosis factor alpha (TNF-α) and new onset of neurological adverse events (AEs) is unclear.
AIMS: To evaluate neurological AEs with TNF-α inhibitors reported to the Food and Drug Administration Adverse Event Reporting System (FAERS) utilising a standardised scoring tool for drug-induced AEs.
METHODS: A search of FAERS for neurological AEs (January 1, 2000 to December 31, 2009) reported with infliximab, adalimumab, certolizumab and etanercept was performed. Full-text reports were accessed using the Freedom of Information Act and scored using Naranjo score, while accounting for temporal association, previous conclusive reports of the neurological AE with any TNF-α inhibitor, and alternate explanations including underlying disease, concomitant medications and comorbidities, such as diabetes mellitus.
RESULTS: There were 772 reports. Most were in patients who had rheumatoid arthritis (393, 50.9%) followed by inflammatory bowel disease (140, 18.1%). No significant differences in age or gender were seen between IBD patients compared with rheumatological diseases (P = 0.584 and P = 0.055 respectively). Etanercept was reported most (327, 42.4%) followed by infliximab (276, 35.8%) (P = 0.008). Peripheral neuropathy was the most common neurological AE (296 reports, 38.3%) followed by central nervous system and/or spinal cord demyelination (153 reports, 19.8%). Majority (551, 71.4%) of the reports were of 'possible' AE with the remaining 'probable' AE and none identified as 'definite' AE.
CONCLUSION: While several neurological AEs have been described, definite association between de novo development of these AEs and exposure to TNF-α inhibitors was not established using the Naranjo score.
Authors:
P Deepak; D J Stobaugh; M Sherid; H Sifuentes; E D Ehrenpreis
Related Documents :
22937369 - Ewing's sarcoma of the zygomatic arch presenting in a 69-year old: an unusual case report.
22929149 - Informatics in radiology: web-based preliminary reporting system for radiology resident...
3573099 - A second-look procedure in major blunt abdominal injuries.
23975499 - Peripheral osteoma of the hard palate.
22975589 - Gynecologic rarities: a case of periclitoral abscess and review of the literature.
24649389 - Management of tonsillar lipoma: is tonsillectomy essential?
22494009 - Ureteroscopic holmium laser ablation of a knotted ureteric stent.
16724699 - Post-traumatic glioma: report of two cases.
8838179 - Central nervous system abscesses due to coccidioides species.
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2013-6-26
Journal Detail:
Title:  Alimentary pharmacology & therapeutics     Volume:  -     ISSN:  1365-2036     ISO Abbreviation:  Aliment. Pharmacol. Ther.     Publication Date:  2013 Jun 
Date Detail:
Created Date:  2013-6-27     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8707234     Medline TA:  Aliment Pharmacol Ther     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Copyright Information:
© 2013 John Wiley & Sons Ltd.
Affiliation:
Department of Gastroenterology, Research Institute, NorthShore University Health System, Evanston, IL, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Panitumumab in metastatic colorectal cancer.
Next Document:  Quantifying longitudinal right ventricular dysfunction in patients with old myocardial infarction by...